Anti–Interleukin-2 receptor therapy in combination with mycophenolate mofetil is associated with more severe hepatitis C recurrence after liver transplantation

Authors


Abstract

The pathogenesis of hepatitis C virus (HCV) recurrence after liver transplantation (LT) is poorly understood, but the cellular immune response is likely to have a major role. Daclizumab, an interleukin-2 receptor (IL-2R) antibody that blunts T-cell activation, leading to a decreased risk for cellular rejection, is used frequently in transplant recipients. The aim of this study is to evaluate the effect of daclizumab therapy on the incidence and severity of recurrent HCV. Forty-one liver transplant recipients (21 patients, HCV positive; 20 patients, HCV negative) at high risk for neurological or renal complications of calcineurin inhibitors were administered daclizumab, mycophenolate mofetil (MMF), and steroids in the early post-LT period, followed by tacrolimus and a steroid taper. All patients were followed up prospectively for graft function and disease recurrence with protocol liver biopsies day 7, month 4, and yearly. Compared with patients without HCV, patients with HCV administered daclizumab had greater 4-month serum alkaline phosphatase, total bilirubin, and alanine aminotransferase (ALT) levels. These biochemical differences resolved by 12 months, except for persistent elevation of ALT levels. Compared with a well-matched HCV control population, patients with HCV administered daclizumab were more likely to have an earlier onset of hepatitis, jaundice, and greater histological activity. Recurrent hepatitis progressed more rapidly in the daclizumab group; 45% developed advanced disease within 1 year. HCV viral load in the daclizumab group was significantly greater at both 4 months and 1 year. Results of this study suggest that the use of adjuvant IL-2R antibodies in combination with MMF in the early peritransplantation period may be associated with early recurrence of hepatitis C and more rapid histological progression of disease.

Ancillary